Missouri, 2019

Flood and Hail in Missouri, November 29 to 30, 2019

November 29 to 30, 2019 · NWS SGF · 4 events in 4 counties and zones

Storms moved across the region producing isolated reported of quarter sized hail and an isolated flooding report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Storms moved across the region producing isolated reported of quarter sized hail and an isolated flooding report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 29, 5:21 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 29, 5:21 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
521 PM CST Fri Nov 29 2019

...Updated for 00Z Aviation Discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 142 PM CST Fri Nov 29 2019

Wet and cloudy conditions will persist through Saturday morning as
a low pressure system deepening over the eastern Rockies and
central high Plains moves into our region. The first round of
light to moderate rain associated with this system is already
affecting the area as a lead shortwave trough interacts with
deepening moisture.

Showers will become more widespread tonight as the main upper
level system approaches the region and upper level winds become
more diffluent. At the surface a warm front will advance northward
from eastern Oklahoma into the MO Ozarks during the overnight
hours, raising temperatures and dewpoints into the 50s. There
will be a fairly brief window of time between around 10 pm to 6
am when elevated instability increases enough to support small
hail formation, mainly over the southwest portion of the forecast
area. The marginal risk for severe storms that was previously near
our southwest border has been expanded northeastward to account
for this potential. Forecast soundings do not show any surface-
based instability during this time frame so do not expect any
thunderstorm wind impacts.

Rain should end during the mid to late morning hours on Saturday
as the cold front moves across the region. Sky cover should also
clear out through the late morning and early afternoon as a dry
slot spreads over the region. This will help increase mixing of
strong winds to the surface, with widespread gusts over 30 mph
from the west expected through the afternoon and into the evening.

.LONG TERM...(Saturday Night through Friday)
Issued at 142 PM CST Fri Nov 29 2019

Dry conditions are expected through much of next week. Another
cool down is expected from Saturday night through Monday as high
pressure brings colder air into the region from the northwest. We
will fall to near freezing for lows Saturday night with highs
only reaching the 40s on Sunday and Monday. Most locations will
fall below freezing Sunday night and Monday night.

Relatively warmer temperatures return to the region by Tuesday and
Wednesday as winds return to the south ahead of developing low
pressure area over the southwest U.S. We could see some rain on
Thursday or Friday as the northern edge of the system tracks south
of the Ozarks.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 521 PM CST Fri Nov 29 2019

Widespread IFR to LIFR flight conditions will prevail through the
overnight hours across southern Missouri. Scattered showers will
become more numerous this evening, along with an increasing
potential for thunderstorms. Southeast winds will gradually
increase as well with gusts to 20 to 25 knots possible. A Pacific
cold front will sweep through on Satruday with the precipitation
ending by midday followed by clearing skies. Winds will become
more southwesterly, with gusts over 30 knots expected from midday
through the afternoon hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Raberding
Hazardous weather outlook, Nov 29, 2:30 PM CST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
230 PM CST Fri Nov 29 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
230 PM CST Fri Nov 29 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Widespread rain with embedded thunderstorms will be possible
 through tonight. Storms will become more widespread late tonight
 as a strong system approaches the area. Over extreme southwest
 Missouri and southeast Kansas, a few of the strongest storms may
 produce small hail. However, widespread severe storms are not
 expected.

 Heavy rainfall will be possible with some localized minor
 flooding in low lying areas tonight. Wind gusts in excess of 30
 mph will also be possible late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

 Thunderstorms will continue through Saturday morning as a cold
 front moves across the region. By afternoon, windy conditions
 are expected to develop with wind gusts over 30 mph from the
 west.

 Gusty northwest winds are expected to develop on Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

The radar

The Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flood. Local standard time, as filed.

Hail, Camden

When
November 29, 7:52 PM CST
Where
Camden County, 2.57 mi ESE of Sunrise Beach
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.160, -92.740

Quarter sized hail was reported.

Hail, Maries

When
November 29, 8:29 PM CST
Where
Maries County, 3.5 mi N of Vienna
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.230, -91.940

Quarter sized hail was reported covering a mile long stretch of Highway 63.

Hail, Howell

When
November 29, 11:08 PM CST
Where
Howell County, 3.22 mi SSE of (H63)west Plains
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -91.800

Nickle to quarter sized hail was reported.

Flood, Douglas

When
November 30, 10:10 AM CST to 4:00 PM CST
Where
Douglas County, 2.66 mi W of Ava Muni Meml Arpt to 2.54 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.964, -92.728

The low water crossing at Cowskin Creek was flooded and impassible.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860026, 860027, 860029, 860034.